Systemic toxicity from ocular homatropine
Type of Spiritual Experience
A description of the experience
Acad Emerg Med. 1996 Sep;3(9):868-71.
Systemic toxicity from ocular homatropine.
Reilly KM1, Chan L, Mehta NJ, Salluzzo RF.
- 1Albany Medical Center, Department of Emergency Medicine, NY 12208, USA.
Toxidromes are well known to emergency physicians. An unclear or incomplete history and subtle findings on physical examination make the diagnosis of poisonings challenging. This article reports a patient who had an acute onset of visual hallucinations, pressured speech, and mania. Although she denied taking any medications, she was ultimately diagnosed as having anticholinergic toxicity. On further questioning of family members, it was discovered that she was being treated for anterior uveitis with 5% homatropine. This case illustrates the potential role of ocular medications in systemic toxicity. Patients often do not consider eyedrops to be medications, and their use may be overlooked in the medical history. It also is important to educate patients and medical staff in methods to minimize systemic toxicity when using ocular medication.